Restless Legs Syndrome
9,926 members6,106 posts

Augmentation?

Is this Augmentation?

I've had RLS for many years and have been on Ropinirole for at least the last 10 years gradually increasing the dose to 2mg. Then at the beginning of December the 2mg only helped at night and I started to get symptoms all day in my arms as well, so GP said to increase up to 3mg which I did but that stopped working after a couple of weeks. I now have severe itching -like ants crawling over you, on the top half of my body all day and night, I can hardly bear a shirt on and I am getting only a couple of hours sleep at night, some nights no sleep at all. My GP has now given me Pregabalin and said to reduce the Ropinirole gradually. It seems to have eased the itching but only slightly and wears off after 4/5hours, if I take more than 25mg at a time I become dopey but restless so not able to sleep . Currently on 25mg Pregabalin 3 times a day and down to 2mg Ropinirole or 1.5mg if I can manage it, the jumping seems to be controlled at the moment but the itch just won't let me sleep. The lack of sleep is really wearing me down, I feel exhausted all the time. Anyone else experienced this please ? Thanks

8 Replies
oldestnewest

Yes- you are experiencing augmentation and now withdrawal from the Rop. You may need some tramadol to help with tapering off the rop slowly.

There are others here who have more experience of your particular circumstances.

Your doctor is going the correct path in discontinuing Dopamine agonists and going with pregabalin.

Meanwhile , check out Nick the Turks experiences for someone who has been through a similar process. Use search button under "more "drop down, top right.

Good luck.

4 likes
Reply

Yes that’s Augmentation. The Pregabalin won’t be effective until 2/3 weeks after the last Ropinirole. 150-175 mg seems to be the effective dose to help RLS.

Madlegs is right- you will need a strong opioid painkiller to get through the Augmentation. I used 50 mg every 4 hours during the worst times but once through it you can reduce the tramadol.

The last dose of Ropinirole will ramp up your RLS to maximum and you will get little sleep. It is the hardest thing I have ever done but you will get through it.

If still working, make sure you take time off- you’ll need it for at least a week.

Once through it, the RLS in the day and in the other body parts will stop and you’ll find things settle.

Let us know how it goes.

4 likes
Reply

I agree with Joolsg and Madlegs. Sadly that is classic augmentation and you are now in for a rough few weeks. At least your GP didn't keep upping your dose as so many do. It might be worth getting your serum ferritin levels checked as it is always worth getting your iron up. But, again, the best thing to get you through the withdrawals is an opioid after which hopefully your symptoms will settle down and the pregabalin might suffice alone.

Reply

yes I agree with Madlegs1 you are defiantly going through augmentation & the only way is coming of repinarole all together, I know all about agumentation,this is my third week of repinarole its only by talking to other members, because my GP or neurologist hadn't a clue about RLS this is my third time of augmentation believe me I know what your going through.I've done it been there got the tea shirt. I know this is hard going, coming of D/A but this is the only option.coming of all D/A is a killer, I took tramadol while I was augmentating & it seemed to help a lot. at night I took 100mg of tramadol+ 2 paracetomols & this seemed to help me a lot. Take care let me know how your getting on, thinking of you take care X SUE PS: my GP gave me some pregabalin only took it for about a wk. then I read on this web site it takes about 3wks to kick in.so I didn't bother with it. The DR said I had had it before but if I'm honest I've had that much meds for RLS I could open a shop. Anyway take care & try to come of repinarole its going to be a killer, no sleep but you have to do it for yourself.SUE

1 like
Reply

textbook augmentation. Some doctors and patients think "more is better". It is the EXACT opposite with dopamine med doses for RLS. LESS is better, and when you have to start increasing it, it is time to investigate something else for treatment.

1 like
Reply

There is hardly an RLS patient who has not been on the med merry go round. It is trial and error, and lots of meds can just stop working. just because a med takes a while to build up, Connie, does not mean you should not try it. IT could be the one for you, and you have a lot of trouble with meds.

1 like
Reply

Thank you all for your advice, I'm finding it difficult to get my head round the fact that the Ropinirole is making things worse, it does seem to help the itching when it's at its worse.

The Pregabalin seems to "take the edge " of it but it is still there.

GP seems very sympathetic, admits she doesn't know a lot about it but at least she printed off the NHS website info before my last appointment, appears to be open to suggestions and says to ring if I need anything. After phone call yesterday she has prescribed sleeping pills a couple of nights a week to try to let me have some sleep so we'll see how it goes.

Managed on 1.5 mg Ropinirole yesterday fingers crossed I'll do that again today .

Reply

I agree with the comments above. I have been there - reached 4mg per day Ropinrole and then that was no longer enough. Supplemented this with Lyrica at night which helped. Also, started taking magnesium which made a significant difference to my ability to feel at peace. Recently I had a hernia operation and I was given Tramadol to use afterwards. The effect was amazing - I got some nights of 7 hours sleep (1st time in years I have slept that long). I was even able to reduce or stop taking my Lyrica. I am going to ask my consultant about the possibility of replacing the Lyrica with Tramadol. I am sure there are cons as well as pros.

Reply

You may also like...